Inmates use cellphones in part to bring in contraband such as illegal drugs. Such contraband led to three inmates at Jess Dunn Correctional Center overdosing on synthetic opioids Wednesday night. Security staff and medical first responders were able to save each one with an emergency anti-overdose drug, Narcan.
ODOC Director Joe M. Allbaugh traveled to Washington, D.C., last week to speak with the Federal Communications Commission about using available technology to block cellphone transmission.
“Cellphones in our prisons are used to coordinate drug introduction into every facility,” Allbaugh said Thursday. “Cellphones, as well as drugs, come into prisons through drops, visitation, and even staff members. We do what we can with the resources available, but more must be done before someone dies.”
The agency has been working with the FCC to allow cellphone signal blocking inside state prisons. ODOC has seized 5,914 cellphones to date in 2018, after confiscating 6,873 in all of 2017. 2018’s total is on track to approach 2016’s total of 9,766 cellphones seized, which was the most since 2011.
Wednesday’s series of incidents began just before 10 p.m. at the minimum-security prison for men in Taft. ODOC declined to identify the inmates due to federal confidentiality law requirements limiting release of private health information.
Security staff noticed the first inmate inside his housing unit, blue in the face, with irregular heartbeat and breathing — classic signs of a potential opioid overdose.
Staff immediately began cardiopulmonary resuscitation, and called for an ambulance. They also gave him Narcan through an inhaler, a method known to immediately restore victims’ breathing after an opioid overdose.
Just a few minutes later, staff learned of another inmate unresponsive in another area of the prison, with the same symptoms as the first. They responded, and immediately gave the inmate Narcan via the inhaler.
As the first inmate was coming to, Muskogee County Emergency Medical Services personnel, already onsite due to the first overdose, gave the second inmate Narcan via an injectable. That inmate then began having seizures.
At around 10:15 p.m., a third inmate began having less severe overdose symptoms in the facility’s laundry room, and staff responded, immediately giving him Narcan. Medics also gave him a Narcan injection, and he became responsive a few minutes later.
All three inmates were transported to an area hospital for assessment and treatment. All were back at the facility Thursday morning.